Thunderstorm Wind, Union
- When
- March 16, 11:20 PM EST
- Where
- Union County, 2.14 mi NNE of Elizabethport
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.680, -74.170
ASOS site KEWR at Newark Airport measured a 71 mph wind gust.
A line of quick-moving low topped convection developed ahead of a cold front and produce damaging wind gusts over northeast NJ.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
A line of quick-moving low topped convection developed ahead of a cold front and produce damaging wind gusts over northeast NJ.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Mar 16, 10:06 PM EST, 1 hour 14 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service New York NY
1106 PM EDT Mon Mar 16 2026
.WHAT HAS CHANGED...
Forecast remains on track.
Dense fog advisory for much of the coast and area waters
through around 1am.
&&
.KEY MESSAGES...
1) A strong frontal system brings periods of strong to locally
damaging wind gusts, heavy downpours, and isolated strong to
severe thunderstorms this evening thru 3am tonight.
2) A drier and colder airmass settles into the area for Tuesday
through Thursday.
3) A frontal boundary will move across the region this weekend bring
another chance of precipitation.
&&
.DISCUSSION...
.KEY MESSAGE 1...
Intense shortwave pivots towards and through western PA/NY
tonight with strong cold front approaching the area this evening
and crossing the area between midnight and 3 am.
Ahead of it, low level jet will continue to strengthen through
the evening to 65-75kt at just 2 ft along the coast. A band of
heavy downpours and thunderstorms along nose of strengthening
llj (cooling cloud tops seen well on IR) will stream north
across central and eastern LI and CT over the next few hours,
with rainfall rates of up to 3/4"/hr being noted across the
region. A widespread 1" to 1 1/2" likely, with locally 2"
possible, over the next few hours across this area. Primarily an
urban and poor drainage flood threat with this activity, but
can't rule out localized flash flood threat with any training
for more than 2 hours. Primary flood threat remains across
southern Connecticut with the Flood Watch, with an isolated
urban and fast responding smaller river/stream flash flood
threat. Strong inversion is preventing winds to the surface with
this band, but isolated 50 mph gusts possible.
A break in intensity, and more scattered rain shower activity
behind this llj forced rain band, until narrow frontal band of
downpours and low-topped convection approaches for the 10pm to
3 am period from w to e. Meanwhile, LLJ will continue to
strengthen aloft thru the evening ahead of the cold front which
should allow for sfc winds to increase to 20 to 35 mph with
gusts 50 to 55 across much of the region, highest along coast
and highest elevations. Isolated 60 mph gusts possible along the
coast.
The narrow frontal band of heavy downpours and low-topped
convection crosses the region between 10pm and 3am will bring
potential for a quick additional 1/2 to 1" of rainfall, as well
as localized damaging wind gusts mixing down. Primary threat for
convective damaging wind gusts (60+ mph) would be west of the
Hudson River with shallower inversion, with the threat becoming
more isolated east of the Hudson River and closer to the coast
as marine layer strengthens. The synoptic and convective wind
threat is covered in the wind advisory, with any severe storms
being alerted through severe thunderstorm warning.
The high low-level shear/helicity environment does bring a non-
zero threat of a brief and weak tornado along the low-topped
convective line west of the Hudson (Potential for this is less
than 1% for a 25 mile radius around a specific location).
Strong wind shift to westerly winds of 20 to 30 mph with gusts
to 50 mph likely immediately behind cold frontal passage. This
wind shift will also have temps quickly dropping into the 40s,
rain coming to and end, and dense fog scouring out along the
coast.
Dry and breezy conditions expected for the Tue AM commute.
.KEY MESSAGE 2...
High pressure gradually builds into the region on Tuesday, settling
over the region Wednesday, then departs Thursday. The high will
bring in a colder and drier airmass behind the frontal system of
Monday. Temperatures Tuesday through Wednesday night will run about
10 degrees below normal for mid-March. Gusty conditions likely
continue on Tuesday, and will produce wind chill values in the 30s
for much of the day. Warmer temperatures return for the end of the
week.
Key Message 3...
Another frontal system is expected to approach Friday into move
across there region this weekend. Right now, there remains some
timing issues with exactly when the front moves across the
area. Expect at least some chance POPs this weekend, with rain
across the southern half of the CWA and some light snow or a
rain/snow across the northern half as the front moves through.
&&
.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
***High Impact Aviation Weather Event through shortly after
Midnight Tonight***
A cold front shifts through the area, passing through the NYC
terminals near midnight, and clearing all terminals by around 06z.
IFR and lower for the most part before around midnight. Still a
chance of thunder with a gust around 50kt with the passage of
the cold front. PROB30s cover this threat.
Highest gusts in the TAF period should be within a few hours either
side of the cold front passage generally 35-40kt, but a chance of
even higher gusts during this short period.
A chance of showers for about an hour or two after the wind shift to
SW/WSW, and improving to VFR during this time. VFR then follows for
the rest of the TAF period. Gusts still 30-35kt overnight, lowering
to 25-30kt for Tuesday.
LLWS with SSW 2kft winds ranging from 50kt at KSWF, upwards to 70-
80kt for the city terminals, and 80-90kt KISP/KGON. LLWS ends with
the wind shift to SW/WSW.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Amendments likely for flight category changes.
.OUTLOOK FOR 00Z WEDNESDAY THROUGH SATURDAY...
Tuesday night: VFR. W gusts around 20 kt mainly in the evening.
Wednesday-Thursday: VFR.
Friday-Friday night: VFR during the day, with possible sub VFR in
SHRA at night.
Saturday: Sub VFR possible Sat AM, otherwise mainly VFR.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
A strong frontal system will bring widespread gale conditions
to the waters this evening through tonight. Isolated storm
force gusts are possible between midnight and 4am. Seas will
build to 12 to 17 ft on the ocean. In additions to gale
conditions, dense fog and scattered thunderstorms will move
across the waters through 4am.
Westerly windshift behind the cold front passage will subside to
SCA by daybreak Tuesday. SCA gusts likely on all water through
Tuesday, gradually subsiding Tuesday Night. Ocean seas, mainly
in southerly swells, will be slow to subside through Tuesday.
Sub-SCA conditions then expected for midweek.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch until 8 AM EDT Tuesday for CTZ005>012.
Wind Advisory until 4 AM EDT Tuesday for CTZ005>012.
Dense Fog Advisory until 1 AM EDT Tuesday for CTZ009>012.
NY...Wind Advisory until 4 AM EDT Tuesday for NYZ067>075-078>081-
176>179.
Dense Fog Advisory until 1 AM EDT Tuesday for NYZ071-073-075-
078>081-176>179.
NJ...Wind Advisory until 4 AM EDT Tuesday for NJZ002-004-006-
103>108.
MARINE...Gale Warning until 6 AM EDT Tuesday for ANZ331-332-335-338-340-
345-350-353-355.
Dense Fog Advisory until 2 AM EDT Tuesday for ANZ331-332-335-
338-340-345-350-353-355.
&&
DISCUSSION...BC/NV
AVIATION...JC/JE
MARINE...BC/NVHazardous Weather Outlook National Weather Service New York NY 258 PM EDT Mon Mar 16 2026 CTZ005>012-171900- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London- 258 PM EDT Mon Mar 16 2026 ...FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY MORNING... ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EDT TUESDAY... This Hazardous Weather Outlook is for southern Connecticut. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Wind Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NJZ006-104-106-108-NYZ071>075-078>081-176>179-171900- Hudson-Eastern Bergen-Eastern Essex-Eastern Union- Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk- Northeast Suffolk-Southwest Suffolk-Southeast Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 258 PM EDT Mon Mar 16 2026 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EDT TUESDAY... This Hazardous Weather Outlook is for northeast New Jersey and southeast New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NJZ002-004-103-105-107-NYZ067>070-171900- Western Passaic-Eastern Passaic-Western Bergen-Western Essex- Western Union-Orange-Putnam-Rockland-Northern Westchester- 258 PM EDT Mon Mar 16 2026 ...WIND ADVISORY IN EFFECT UNTIL 4 AM EDT TUESDAY... This Hazardous Weather Outlook is for northeast New Jersey and southeast New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-350-353-355-171900- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 258 PM EDT Mon Mar 16 2026 ...GALE WARNING IN EFFECT UNTIL 6 AM EDT TUESDAY... ...DENSE FOG ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Dense Fog Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
Special Weather Statement
National Weather Service New York NY
1101 PM EDT Mon Mar 16 2026
NJZ002-004-006-103>108-NYZ067>075-176-178-170500-
Hudson NJ-Eastern Union NJ-Eastern Essex NJ-Western Bergen NJ-
Western Union NJ-Western Passaic NJ-Western Essex NJ-
Eastern Bergen NJ-Eastern Passaic NJ-Rockland NY-Kings (Brooklyn) NY-
Orange NY-Putnam NY-Northern Queens NY-Southern Queens NY-
Southern Westchester NY-Bronx NY-New York (Manhattan) NY-
Northern Westchester NY-Richmond (Staten Is.) NY-
1101 PM EDT Mon Mar 16 2026
...LINE OF SHOWERS WITH STRONG GUSTY WINDS WILL IMPACT NORTHEAST NEW
JERSEY...THE LOWER HUDSON VALLEY...AND NEW YORK CITY BETWEEN 1130 PM
AND 100 AM EDT...
At 1055 PM EDT, Doppler radar was tracking a narrow line of showers
with strong gusty winds along a line extending from east of Mount
Pocono PA to near Pennsville in southern NJ. Individual cells within
the line were moving northeast at 60 mph. Movement of the line was
east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This line of strong gusty winds will be near...
Port Jervis around 1140 PM.
Cuddebackville and Huguenot around 1145 PM.
Otisville around 1150 PM.
Unionville around 1155 PM.
West Milford and Howells around 1200 AM.
Plainfield and Middletown around 1205 AM.
Wayne and Millburn around 1210 AM.
Orange and Monroe around 1215 AM.
Paterson and Bloomfield around 1220 AM.
Newark and Elizabeth around 1225 AM.
Bayonne and Hackensack around 1230 AM.
Jersey City and Hoboken around 1235 AM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4050 7426 4060 7422 4060 7446 4097 7428
4104 7450 4120 7437 4136 7469 4149 7476
4150 7448 4163 7426 4159 7395 4144 7398
4152 7353 4121 7348 4110 7373 4101 7365
4059 7374 4060 7403
TIME...MOT...LOC 0255Z 224DEG 51KT 4197 7511 4072 7540 4043 7531 4028
7530 3963 7544
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
GoodmanThe Philadelphia radar (KDIX), 84 km away, was scanning. The volume nearest the first event began at 04:20 UTC.
2 thunderstorm wind. Local standard time, as filed.
ASOS site KEWR at Newark Airport measured a 71 mph wind gust.
Mesonet site ROBN4 at Robbins Reef measured a 60 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2026Every state in 2026This day in weather historyWarnings in New Jersey, March 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1328201, 1328202.